Colorado, 2006

Hail in Colorado, May 21, 2006

May 21, 2006 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 2:24 AM MST, 11 hours 1 minute earlier.

Area forecast discussion, May 21, 2:24 AM MST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
324 AM MDT SUN MAY 21 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...LITTLE CHANGE IN THE PATTERN TODAY...

THIS MORNING...APPEARS AS THOUGH THE MID/UPPER LEVELS OF THE
ATMOSPHERE HAVE DRIED OUT JUST A LITTLE. PRECIPITABLE WATER (PW)
VALUES HAVE DROPPED OFF A BIT...FALLING FROM 147% OF AVERAGE TO 117%
AT KGJT 00Z SAT-00Z SUN.  LIKEWISE AT KDEN...PWS HAVE FALLEN FROM
135% OF AVERAGE TO 131% OF AVERAGE DURING THIS TIME.  HOWEVER...THE
LOWER LEVELS OF THE ATMOSPHERE HAVE MOISTENED OVER THE EASTERN
PLAINS.  AS ADVERTISED BY THE NAM12 FOR THE LAST FEW
NIGHTS...SURFACE DEWPOINTS HAVE SHOT UP OVER THE PLAINS.  FOR THE
PAST 2 NIGHTS...DEWS HAVE BEEN IN THE 30S ACROSS THE PLAINS.  THIS
MORNING...THEY ARE EXCLUSIVELY IN THE 40S TO LOWER 50S...INCLUDING
43 AT KCOS...44 AT KPUB...48 AT KLHX...AND 52 AT KLAA.  NOTICE THE
MOISTURE GRADIENT FROM WEST TO EAST DOWN THE ARKANSAS.  THIS IS JUST
AS RECENT RUNS OF THE NAM12 INDICATED.

TAKING THE NAM12 AND RUNNING WITH IT...WE HAVE BASICALLY MORE OF THE
SAME FOR TODAY/TONIGHT.  UPPER LEVEL RIDGE AXIS REMAINS OVER
COLORADO WITH BIG WARM AIRMASS IN PLACE.  ENOUGH MID/HIGH LEVEL
MOISTURE TO ALLOW SOME ELEVATED CONVECTION DURING THE
AFTERNOON/EVENING HOURS.  AGAIN...THE MAIN THREATS WILL CONTINUE TO
BE LIGHTNING AND GUSTY WINDS IN MOST CASES.  HOWEVER...IF STORMS
HAPPEN TO TRACK OR DEVELOP OVER THE FAR EASTERN PLAINS...IN THE
HIGHER DEWPOINT AIR...THE POTENTIAL FOR RAINFALL WILL INCREASE QUITE
A BIT.

SIGNIFICANT SHEAR IS STILL LACKING IN THE ATMOSPHERE.  WITH THE
RIDGE AXIS OVER COLORADO...JETSTREAM WINDS ARE BEING HELD AT
BAY...KEEPING WIND SHEAR VALUES LOW OVER THE AREA.  THE COMBINATION
OF WEAK SHEAR...AND WARM AIR ALOFT WILL KEEP THE POTENTIAL FOR
SEVERE WEATHER DOWN.

FIRE WEATHER HIGHLIGHTS ARE NOT ANTICIPATED FOR TODAY/TONIGHT.  ONCE
AGAIN...SURFACE RHS WILL BE MARGINAL BUT SURFACE WINDS WILL NOT
LIKELY MEET CRITERIA.  SOME ISOLATED DRY LIGHTNING AND GUSTY WINDS
AGAIN THIS AFTERNOON/EVENING...BUT NOT WIDESPREAD ENOUGH TO WARRANT
A HIGHLIGHT.

TEMPERATURES WILL AGAIN BE WELL ABOVE AVERAGE FOR THIS TIME OF
YEAR...WITH GENERALLY 90S ACROSS THE PLAINS...80S HIGH VALLEYS AND
60S/70S MOUNTAINS.  LOOKS LIKE RECORD HIGHS ARE OUT OF REACH.
LIKE YESTERDAY...RECORDS ARE ALL FROM LAST YEAR...INCLUDING 97 AT
KPUB...90 AT KCOS...AND 89 AT KALS.  NEVER-THE-LESS...ITS STILL
VERY WARM FOR THIS TIME OF YEAR.  NORMALS FOR TODAY AT KPUB...KCOS
AND KALS ARE 76...70 AND 70...RESPECTIVELY.  THE LONG TERM WARMING
TREND CONTINUES. LW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

...FIRE WX AND SVR WX THREAT SETTING UP FOR MONDAY AND MONDAY
   EVENING..

WELL ADVERTISED SHORT WAVE IS STILL FORECAST TO MOVE ACROSS THE
REGION ON MONDAY. THIS SYSTEM WILL BRING BOTH A FIRE WX AND SVR WX
THREAT TO THE REGION MONDAY AND MONDAY EVENING.

SPC HAS NEARLY THE ENTIRE FCST AREA UNDER SLIGHT RISK MONDAY
INCLUDING MOST OF THE MTNS. POTENTIAL IS THERE AS POTENT SMALL SHORT
WAVE MOVES ACROSS THE REGION. ATTM...IN THE MTNS...I AM MORE
CONCERNED ABOUT A FIRE WX THREAT AS THIS SYSTEM WILL CAUSE A
LIGHTNING OUTBREAK ACROSS ALL OF THE HIER TRRN. ALTHOUGH SOME OF THE
STORMS WILL BECOME WET WITH TIME...THE AMOUNT OF LTG AND THE VERY
DRY FUELS BELOW 9KFT WILL HAVE THE POTENTIAL TO CAUSE FIRE STARTS.
THIS WILL BE ESPECIALLY TRUE ACROSS THE SANGRES AND WET MTN RANGES.

ON THE PLAINS THE FIRE WX CONCERNS ARE A BIT MORE PROBLEMATIC. IF
SYSTEM IS AS STRONG AS ADVERTISED...THEN ISSALOBARIC FLOW SHOULD
BRING SE LLVL FLOW INTO THE REGION INCREASING THE DEWPTS. IF THIS
DOES OCCUR...THEN RH VALUES MAY TECHNICALLY BE TOO HIGH TO WARRANT A
FIRE WX WATCH...BUT DUE TO THE AMOUNT OF LTG BY LATER AFTERNOON AND
THE POTENTIAL FOR STRONG (20-30 MPH) SUSTAINED SYNOPTIC WINDS...IT
IS PRUDENT TO AT LEAST ISSUE A WATCH AND ALLOW LATER SHIFTS TO
MODIFY AS SYSTEM GETS CLOSER TO THE REGION.

AS FOR SVR...THIS WILL DEPEND ON HOW MUCH LLVL MSTR MAKES IT INTO
THE PLAINS. RIGHT NOW...BUFFKIT WINDS ARE NOT ALL THAT IMPRESSIVE
ALTHOUGH THE HODOS ARE PRETTY GOOD...ESPECIALLY LATE IN THE DAY INTO
THE EVENING HOURS. THE SHEAR COMBINED WITH THE FORCINGS SHOULD ALLOW
FOR AT LEAST A FEW SVR ROTATING STORMS TO GET SPUN UP OVER THE
PLAINS...ESPECIALLY OVER THE PALMER DVD AND OUT EAST ALONG THE
DRYLINE.  IF SYSTEM IS A BIT SLOWER AND STRONGER...THEN THE ENTIRE
PLAINS WILL HAVE A THREAT OF SVR ROTATING STORMS. BASED ON CURRENT
GUIDANCE...STRONGER STORMS WILL LIKELY NOT GET GOING UNTIL LATE
AFTERNOON AND INTO THE EVENING HOURS OVER THE PLAINS.IN THE MTNS
THERE WILL ALSO BE A SVR THREAT...MAINLY MARGINAL HAIL AND STRONG
WINDS DUE TO THE DRY LLVL ATMOS.

AS FOR THE REST OF THE FCST...TUESDAY LOOKS VERY DRY AND POSSIBLY
WINDY. THIS DAY MAY ALSO NEED FIRE WX HILITES FOR LOW RH VALUES AND
WINDS. OTHERWISE...I MADE NO SIGNIF CHANGES TO ONGOING FCST.
/HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR COZ220-COZ221-COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-
COZ228-COZ229-COZ230-COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-
COZ237.

&&

28/28
Hazardous weather outlook, May 21, 5:59 AM MST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT SUN MAY 21 2006

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
659 AM MDT SUN MAY 21 2006

...A FIRE WEATHER WATCH IS IN EFFECT MONDAY AFTERNOON AND EVENING FOR
THE ENTIRE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND
PLAINS THIS AFTERNOON AND EVENING.  THE MAIN THREATS FROM
THUNDERSTORMS WILL BE LIGHTNING AND GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
REGION MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS.

IN ADDITION...METEOROLOGICAL CONDITIONS WILL BE FAVORABLE FOR
EXTREME FIRE BEHAVIOR ON MONDAY. FOR THIS REASON A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR THE ENTIRE REGION. THERE IS A
POSSIBILITY THAT METEOROLOGICAL CONDITIONS MAY ALSO BE FAVORABLE
FOR EXTREME FIRE BEHAVIOR ON TUESDAY.

A SMALL BUT INTENSE UPPER LEVEL WEATHER SYSTEM WILL MOVE ACROSS
THE REGION ON MONDAY. THIS SYSTEM WILL BRING STRONG WINDS...A FEW
SEVERE THUNDERSTORMS...AND A LARGE AMOUNT OF CLOUD TO GROUND
LIGHTNING TO THE REGION MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 176 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
May 21, 1:25 PM MST to 1:35 PM MST
Where
Baca County, 5 mi SE of Pritchett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508164.